Alert archive / New York / Winter Weather Advisories in 2007

Winter Weather Advisory 3, NWS Buffalo, NY

January 14, 2007Allegany County, Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this winter weather advisory at Jan 14, 2007, 4:51 AM EST for Allegany County, Cattaraugus County, Chautauqua County, New York. It took effect at Jan 14, 2007, 7:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2007, 4:51 AM EST (09:51 UTC)
In effect from
Jan 14, 2007, 7:00 PM EST
Expired
Jan 15, 2007, 8:59 AM EST
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2007-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2007-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 14, 3:05 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 14, 3:05 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
305 AM EST SUN JAN 14 2007

.SYNOPSIS...

COLD HIGH PRESSURE REMAINS ANCHORED ACROSS SOUTHERN QUEBEC PRODUCING
A COLD NORTHEAST FLOW ACROSS OUR FORECAST AREA. LOW PRESSURE WILL
MOVE EAST NORTHEAST ALONG A STRONG COLD FRONTAL BOUNDARY ACROSS
NORTHERN PENNSYLVANIA DURING THE NEXT 36 HOURS. THE LOW IS FORECAST
TO BE OVER CENTRAL OR EASTERN PA BY MONDAY AFTERNOON. THIS TRACK
WILL LIKELY BRING WINTRY WEATHER PROBLEMS ACROSS MUCH OF OUR
FORECAST AREA.

ARCTIC AIR WILL FOLLOW IN A NORTHWEST FLOW MONDAY NIGHT INTO
TUESDAY...POSSIBLY OUR COLDEST DAY OF THE SEASON FOR TUESDAY.

&&

.SHORT TERM /TODAY THROUGH TUESDAY/...

IN THE VERY SHORT TERM WE STILL HAVE A FREEZING RAIN ADVISORY UP FOR
THE SOUTHERN TIER UNTIL 8 AM AND A WINTER WEATHER ADVISORY FURTHER
NORTH ACROSS PARTS OF THE NIAGARA FRONTIER AND THE FINGER LAKES
SOUTH OF ROCHESTER. WE WILL EXTEND IT TO 10 AM. AS OF 115 AM WERE
HAD GOTTEN A REPORT OF SEVERAL ACCIDENTS OVER ONTARIO COUNTY FROM
GLAZED SURFACES FROM LIGHT FREEZING RAIN OR DRIZZLE. RADARS ECHOES
ARE VERY WEAK. WE WILL KEEP THE ADVISORY GOING THROUGH THE SCHEDULED
END AT THIS TIME.

THE REST OF TODAY SHOULD BE GENERALLY OKAY WITH DAYLIGHT IMPROVING
ROAD CONDITIONS ALONG WITH SOME SMALL DIURNAL HEATING. WE WILL KEEP
POPS IN THE LIKELY TO CATEGORICAL RANGE. P-TYPE A MIXTURE FOR A LOT
OF THE AREA.

THE BIGGEST FORECAST CONCERN WILL BE TONIGHT AND MONDAY. WE WILL
ISSUE A WINTER STORM WARNING FOR THE BULK OF THE AREA EXCEPT HEAVY
SNOW WARNING FOR JEFFERSON AND LEWIS COUNTIES WHERE EVEN THE WARMEST
WRF-NAM KEEPS P-TYPE SNOW. A WINTER WEATHER ADVISORY WILL BE POSTED
FOR THE SOUTHERN TIER COUNTIES WHERE SURFACE TEMPERATURES ARE LIKELY
TO GO ABOVE FREEZING WHICH WILL HELP MITIGATE ANY WARNING CRITERIA
FOR FREEZING RAIN. THE MOST DIFFICULT PART OF THE FORECAST WILL BE
FOR AREAS IN BETWEEN INCLUDING THE BUFFALO TO ROCHESTER CORRIDOR.
THE WRF-NAM INDICATES A MUCH HIGHER PROBABILITY OF FREEZING RAIN AND
SLEET WHERE AS THE GFS WITH A MORE SOUTHERLY TRACK OF THE MAIN LOW
WOULD GIVE THE POTENTIAL FOR MORE SNOW. IN EITHER CASE WE BELIEVE
THAT WARNING CRITERIA HAS ENOUGH OF A CHANCE TO ISSUE WARNINGS. THE
UNCERTAINTIES WILL NOT GO AWAY THOUGH AT THIS TIME. A STRONG JET AT
850 AND STRONG MOISTURE CONVERGENCE INDICATE THAT QPF WILL BE
SIGNIFICANT.

AFTER THE SYSTEM PASSES  TO THE EAST MUCH COLDER AIR WILL SWEEP
SOUTHWARD FROM CANADA. AT THIS TIME IS LOOKS LIKE THERE MAY BE TOO
MUCH WIND SHEAR FOR ORGANIZED LAKE EFFECT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...

TUESDAY NIGHT UPPER TROUGH SWINGS THROUGH. THIS, ALONG WITH VERY
COLD (-18C AIR AT 850), NW FLOW OFF THE LKS JUSTIFIES KEEPING CHANCE
OF SNOW SHOWERS THROUGH WEDNESDAY ALTHOUGH BY WEDNESDAY AFTERNOON
WILL LIMIT THREAT TO AREAS EAST OF THE LAKES AS SFC RIDGE OVER THE
OHIO VALLEY AND LOWER LAKES MOVES EAST AND FLOW BECOMES MORE W-SW.

WEDNESDAY NIGHT, HIGH PRESSURE IS LOCATED TO OUR SOUTH WHILE A WARM
FRONT MOVES ACROSS ONTARIO INTO QUEBEC. WILL ONLY GO WITH SLGT CHC
SNOW SHOWERS IN GRIDS MNLY LK ONTARIO NORTHWARD. BEST LIFT WITH WARM
FRONT STAYS NORTH OF OUR FCST AREA.

ON THURSDAY THE HIGH WILL BE OVER THE OHIO VALLEY AND BEGIN TO
CIRCULATE A SW FLOW OF MILDER AIR. TEMPS WILL BEGIN TO MODERATE WITH
PARTLY SUNNY SKIES TO START BUT THEN AN UPPER LVL DISTURBANCE MOVING
EAST ACROSS THE GRT LKS WILL BRING AN INCREASE IN CLOUDS DURG THE
AFTERNOON. THURSDAY NIGHT AN UPPER AIR DISTURBANCE IS PROGGED TO
MOVE EAST ACROSS THE REGION SO WILL CONTINUE CHANCE OF SNOW SHOWERS.

A FRONTAL BOUNDARY OVER THE CENTRAL LAKES CONNECTED TO LOW PRESSURE
OVER NORTHERN QUEBEC IS FORECAST TO MOVE SLOWLY EAST FRIDAY AND
FRIDAY NIGHT SO WILL CONTINUE CHANCE OF SNOW SHOWERS. THE FRONT
BECOMES WEST TO EAST ORIENTED ALONG THE NY/PA BORDER SATURDAY WHILE
AN UPPER TROUGH MOVES EAST FROM THE UPPER GREAT LAKES DURING THE
DAY. THIS WILL KEEP THREAT OF SNOW SHOWERS GOING INTO THE WEEKEND.

&&

.AVIATION /08Z-06Z/...

ABUNDANT LOW LEVEL MOISTURE NORTH OF A STALLED COLD FRONT AND THE
NORTHEAST FLOW OFF LAKE ONTARIO WILL MAINTAIN IFR CIGS FOR MOST
LOCATIONS SOUTH OF LAKE ONTARIO...WITH LIFR CIGS COMMON ACROSS THE
SOUTHERN TIER. THE MAIN EXCEPTION TO THIS GENERAL TREND WILL BE EAST
OF LAKE ONTARIO WHERE THE NORTHEAST FLOW IS ADVECTING DRIER AIR FROM
SOUTHERN QUEBEC. THIS WILL KEEP CIGS AT MVFR TO VFR LEVELS THROUGH
THE FORECAST PERIOD VCNTY KART. VSBYS WILL RANGE FROM VFR TO MVFR AS
THE LIGHT PCPN DRIFTS NORTH ACROSS THE AREA...BUT IFR CONDITIONS ARE
LIKELY TO PERSIST ACROSS THE SOUTHERN TIER THROUGH MOST OF THE
FORECAST PERIOD.

A WEAK LOW MOVING EAST ALONG THE FRONT WILL PRODUCE SOME FREEZING
RAIN/DRIZZLE DURING THE EARLY MORNING HOURS...ESPECIALLY ACROSS THE
SOUTHERN TIER AND UPPER GENESEE VALLEY.

&&

.MARINE...

WINDS AND WAVES WILL STAY BELOW SMALL CRAFT CRITERIA TODAY AND
TONIGHT AS A WEAK HIGH DRIFTS ACROSS SOUTHERN QUEBEC. THE PRESSURE
GRADIENT WILL STRENGTHEN SUNDAY NIGHT AND MONDAY AS A LOW MOVES
NORTHEAST FROM THE OHIO VALLEY.  CONDITIONS WILL LIKELY REACH SMALL
CRAFT ADVISORY RANGE MONDAY ALONG THE SOUTH SHORE OF LAKE ONTARIO
DUE TO STRENGTHENING NE WINDS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HEAVY SNOW WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
     FOR NYZ007-008.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
     FOR NYZ001>006-010>014-085.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST
     MONDAY FOR NYZ019>021.
     FREEZING RAIN ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NYZ019>021.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NYZ010>014-085.
MARINE...NONE.

&&

SYNOPSIS...SAGE
SHORT TERM...SAGE
LONG TERM...JJP
AVIATION...TJP
MARINE...TJP
Hazardous weather outlook, Jan 13, 5:17 AM EST, 23 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EST SAT JAN 13 2007

NYZ019>021-141030-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
517 AM EST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN IS EXPECTED TO BEGIN ACROSS THE REGION BEFORE
MIDNIGHT TONIGHT. IT WILL LIKELY BE ENOUGH TO PRODUCE TRAVEL
PROBLEMS ESPECIALLY AFTER MIDNIGHT. IT IS NOT EXPECTED TO BE HEAVY
ENOUGH THOUGH TO CAUSE AND TREE OR POWER LINE PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MIX OF SNOW SLEET AND FREEZING RAIN WITH HEAVIER AMOUNTS OF
PRECIPITATION ARE EXPECTED SUNDAY NIGHT INTO MONDAY WITH A
POTENTIAL FOR MORE SIGNIFICANT PROBLEMS.

THERE IS ALSO A POTENTIAL FOR LAKE EFFECT SNOW AS COLDER AIR
BUILDS IN DURING MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ010>014-085-141030-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE-
517 AM EST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

COLD AIR WILL BECOME ENTRENCHED OVER THIS AREA LATER TODAY AND
TONIGHT. A MIX OF SNOW SLEET AND FREEZING RAIN IS EXPECTED TONIGHT
AND EARLY SUNDAY. THERE MAY BE ENOUGH FREEZING RAIN MIXED IN TO
CAUSE TRAVEL PROBLEMS BUT AMOUNTS ARE NOT EXPECTED TO CAUSE TREE
OR POWER LINE PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A GREATER POTENTIAL FOR HEAVIER PRECIPITATION SUNDAY
NIGHT AND MONDAY. PRECIPITATION TYPE IS A TOUGH CALL AT THIS TIME.
SIGNIFICANT AMOUNTS OF SNOW ARE POSSIBLE. A MIX OF FREEZING RAIN
AND SLEET WOULD KEEP SNOW ACCUMULATIONS DOWN.

THERE IS ALSO A POTENTIAL FOR LAKE EFFECT SNOW AS COLDER AIR
BUILDS IN DURING MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-141030-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-
517 AM EST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POTENTIAL FOR SIGNIFICANT SNOW WILL COME SUNDAY NIGHT INTO
MONDAY AS LOW PRESSURE TRACKS EASTWARD JUST TO OUR SOUTH. MILDER
AIR ALOFT MAY CAUSE SLEET TO MIX IN. THIS WOULD CUT DOWN ON SNOW
AMOUNTS.

THERE IS ALSO A POTENTIAL FOR LAKE EFFECT SNOW AS COLDER AIR
BUILDS IN DURING MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-141030-
OSWEGO-JEFFERSON-LEWIS-
517 AM EST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW PRESSURE IS THEN EXPECTED TO TRACK EASTWARD FROM THE OHIO
VALLEY SUNDAY NIGHT AND MONDAY. THIS WILL BRING WITH IT A
POTENTIAL FOR SIGNIFICANT SNOW. IT IS TOO EARLY TO PIN DOWN
ACCUMULATIONS AT THIS TIME. WARNINGS WILL BE ISSUED ONLY WHEN
HEAVY ACCUMULATIONS BECOME MORE CERTAIN.

THERE IS ALSO A POTENTIAL FOR LAKE EFFECT SNOW AS COLDER AIR
BUILDS IN DURING MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-141030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EST SAT JAN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 4:51 AM ESTHeavy Snow WarningBUFJefferson, Lewis26 hr
Jan 14, 4:51 AM ESTWinter Storm WarningBUFCayuga, Erie, Genesee, Jefferson, Lewis, Livingston and 7 more35 hr

Nearby

Winter Weather Advisories in New York, 2007Every winter weather advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.